Oklahoma, 2022

Damaging Winds in Oklahoma, August 28, 2022

August 28, 2022 · NWS TSA · 2 events in 1 county or zone

Scattered thunderstorms developed across portions of east central Oklahoma during the afternoon of the 28th. The atmosphere had become moderately unstable during the afternoon, promoting the development of a few intense thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Scattered thunderstorms developed across portions of east central Oklahoma during the afternoon of the 28th. The atmosphere had become moderately unstable during the afternoon, promoting the development of a few intense thunderstorms. The strongest thunderstorms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 28, 12:14 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 28, 12:14 PM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
114 PM CDT Sun Aug 28 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Thru Tonight)
Issued at 114 PM CDT Sun Aug 28 2022

Persistent band of mid level cloudiness has slowed diurnal heating
across much of NE OK into far NW AR so far today, but satellite
trends are showing more breaks in the clouds. The latest CAMs are
not all that excited regarding coverage of afternoon/evening storm
development, and favor the area behind the mid-level cloud band to
the west and the eastern/southern areas ahead of it where more
insolation is occurring. Any storms that can develop should have
2-3k j/kg of cape, 2+" PWATs and around 20kts of 500mb flow near
the base of a passing shortwave trough to work with. Water-loaded
downdrafts could produce severe microbursts beneath the
taller/stronger cells. The HREF PMM QPF continues to indicate the
potential for locally heavy rainfall as well, which makes sense
given the PWATs in place.

Lacy

&&

.LONG TERM...
(Monday through Sunday)
Issued at 114 PM CDT Sun Aug 28 2022

Locally heavy rainfall potential will linger thru Monday morning,
though coverage should be low. The latest blended guidance has
backed off from the likely PoPs for Monday afternoon, with the
NAM again fairly sparse across our area and HRRR showing more
spotty coverage. As was mentioned yesterday, a frontal boundary
will still be to the north over KS during the afternoon, with
storms expected to focus along it. Some of this activity may drop
south into NE OK Monday evening. Storm chances will continue
Tuesday as the boundary moves south across the region, lowest
north highest south. Drier deep layer airmass behind the front
will bring tranquil weather for the remainder of the week. Low
rain/storm chances will return by next weekend as moisture returns
from the south.

Lacy

&&

.AVIATION...
(18Z TAFS)
Issued at 1214 PM CDT Sun Aug 28 2022

Isolated to widely scattered RA/TSRA is expected to develop this afternoon,
though coverage at any one TAF site will remain low. Will include VCTS at all
sites early in the period except KBVO and KFSM. Otherwise, VFR elements will
prevail at all sites through the valid period.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   76  94  73  93 /  20  40  30  20
FSM   76  93  74  95 /  30  30  30  30
MLC   74  92  71  93 /  10  30  30  40
BVO   72  94  68  93 /  20  40  40  20
FYV   72  88  66  91 /  20  30  30  20
BYV   73  88  69  91 /  20  40  30  20
MKO   73  91  71  92 /  30  30  30  30
MIO   73  91  69  92 /  20  40  40  20
F10   73  93  70  93 /  30  40  30  30
HHW   74  91  73  91 /   0  20  20  50

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...30
LONG TERM....30
AVIATION...23
Hazardous weather outlook, Aug 28, 11:23 AM CST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1223 PM CDT Sun Aug 28 2022

ARZ001-002-010-011-019-020-029-OKZ049-053>076-291000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1223 PM CDT Sun Aug 28 2022

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Mainly Northeast Oklahoma and Northwest Arkansas.
	ONSET..Mid Afternoon.

FLASH FLOOD.
	RISK...Limited.
	AREA...Mainly Northeast Oklahoma.
	ONSET...Late Afternoon.

HEAVY RAIN.
	RISK...Limited.
	AREA...Mainly Northeast Oklahoma.
	ONSET...Late Afternoon.

DANGEROUS HEAT.
	RISK...Limited.
	AREA...Eastern Oklahoma and West Central Arkansas.
	ONSET...This Afternoon.

DISCUSSION...
Scattered thunderstorms are expected to develop this afternoon
across mainly northeast Oklahoma and northwest Arkansas. Storm
coverage will be greatest near any residual outflow boundaries
from the morning activity. A few severe storms are possible, with
damaging downburst winds the main threat. Locally heavy
rainfall will also be possible with the storms late this
afternoon and early evening, which may result in some localized
flooding.

Heat index values this afternoon will climb to near or just above 100
degrees across parts of northeast Oklahoma and west central
Arkansas.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...Thunderstorm Potential...Dangerous Heat Potential.
TUESDAY...Thunderstorm Potential.
WEDNESDAY through FRIDAY...No Hazards.
SATURDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Scattered thunderstorms will once again occur Monday afternoon,
with a limited risk of severe downburst winds again. Storm
coverage will diminish Tuesday with the passage of a weak cold
front. A weak upper level storm system is forecast to develop over
the southern plains by next weekend bringing another chance of
thunderstorms to the area.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Aug 28, 1:46 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Tulsa OK
246 PM CDT Sun Aug 28 2022

OKZ071-282015-
McIntosh OK-
246 PM CDT Sun Aug 28 2022

...A strong thunderstorm will impact portions of northeastern
McIntosh County through 315 PM CDT...

At 246 PM CDT, Doppler radar indicated a strong thunderstorm near
Lake Eufaula State Park, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Eufaula...                        Checotah...
Rentiesville...                   Stidham...
Lake Eufaula State Park...        Pierce...
Onapa...

This includes Interstate 40 in Oklahoma between mile markers 255 and
268.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3555 9555 3555 9552 3534 9536 3530 9549
      3530 9550 3529 9551 3525 9565 3540 9577
TIME...MOT...LOC 1946Z 238DEG 10KT 3537 9564

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Local storm report, Aug 28, 2:28 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
328 PM CDT SUN AUG 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     TSTM WND GST     CHECOTAH                35.47N 95.52W
08/28/2022  M64 MPH          MCINTOSH           OK   TRAINED SPOTTER

&&

CAS

The radar

The Tulsa radar (KINX), 79 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McIntosh

When
August 28, 2:28 PM CST
Where
McIntosh County, 2.72 mi N of Checotah
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.469, -95.523

Thunderstorm wind gusts were measured to 64 mph by a trained storm spotter.

Thunderstorm Wind, McIntosh

When
August 28, 2:42 PM CST
Where
McIntosh County, 0.32 mi N of Onapa
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.405, -95.549

Strong thunderstorm wind blew down power poles and lines near Onapa.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048481, 1048482.